Skip to content

Substance Abuse and Addiction Health Center

Font Size

Heroin - Topic Overview

Heroin is an illegal, highly addictive drug. It is a white or brown powder or a black, sticky substance (black tar heroin). It can be sniffed, snorted, smoked, or injected into a muscle or vein. It is often mixed (cut) with other drugs or substances, such as sugar or powdered milk. It may also be cut with poisons, such as strychnine. Other names for heroin are smack, junk, H, and ska.

The pleasurable sensation from heroin is called a rush, and the intensity of the rush depends on how much drug was taken and how rapidly the drug entered the brain. When a person injects heroin directly into a vein, the rush occurs within seconds, whereas it takes at least 10 minutes when the drug is sniffed or smoked. Along with the rush, the person using heroin usually has a warm flushing of the skin, small pupils, watery eyes, runny nose, dry mouth, and a heavy feeling in the arms and legs. Heroin may also cause nausea, vomiting, and severe itching. Soon after the rush, the person feels drowsy and very relaxed. Breathing and heart rate slow, thinking becomes cloudy, and the person may fall into a state like a trance that can last 4 to 6 hours.

Heroin is often used along with other drugs, especially cocaine and alcohol. Some people snort alternate lines of heroin and cocaine, which is called crisscrossing. Or they may inject it with another drug (speedball).

With repeated use, heroin causes the person to need higher and higher doses of the drug to get the same effect (tolerance). It also causes the person's body to need the drug to function (physical dependence), which leads to withdrawal symptoms within a few hours if the person stops using it. Physical and psychological dependence can develop within a few weeks if the drug is used daily.

Several health problems can develop with heroin abuse, including:

Heroin can be detected in the urine for up to 24 hours and in blood for as long as 48 to 72 hours after use.

If you are worried that you or someone you know will take too much heroin, talk to your doctor about a naloxone rescue kit. A kit can help, and even save your life, if you take too much heroin.

    1|2
    Next Article:

    Today on WebMD

    child ignored by parents
    Slideshow
    prescription pain pills
    Article
     
    Woman experiencing withdrawal symptoms
    Article
    Teen girl huddled outside house
    Article
     
    Man with glass of scotch
    Article
    overturned shot glass
    Article
     
    assortment of medication
    Article
    Depressed and hurting
    Article